Skip to main content
eScholarship
Open Access Publications from the University of California

Metronidazole, an Uncommon Cause of Dizziness and Ataxia in the Emergency Department: A Case Report

  • Author(s): Starrs, Mary E.;
  • Yenigun, Onur M.
  • et al.
Abstract

Introduction: Metronidazole, a nitroimidazole antibiotic, is a well-known antibacterial and antiprotozoal agent that is generally well tolerated without many serious side effects. Most adverse reactions affect the gastrointestinal or genitourinary system, but the central nervous system may also be afflicted. In addition to headache and dizziness, cerebellar dysfunction can occur with metronidazole use.

Case Report: We discuss the clinical presentation and imaging findings of metronidazole-induced encephalopathy in a 12-year-old male. The patient had a history of Crohn’s disease and chronic Clostridium difficile infection for which he had received metronidazole for approximately 75 days prior to arrival to a local emergency department (ED). He presented with five days of progressive vertigo, nausea, vomiting, and ataxia. Subsequent magnetic resonance imaging showed symmetric hyperintense dentate nuclei lesions, characteristic of metronidazole-induced encephalopathy. The patient’s symptoms improved rapidly after cessation of metronidazole, and his symptoms had completely resolved by discharge on hospital day two.

Conclusion: Metronidazole-induced encephalopathy is a rare cause of vertigo and ataxia that can lead to permanent sequela if not identified and treated promptly. Thus, it is important for physicians to keep this diagnosis in mind when evaluating patients on metronidazole who present to the ED with new neurologic complaints.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View